Alert archive / Kentucky / Flash Flood Warnings in 2015
Flash Flood Warning 45, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Aug 19, 2015, 12:01 PM CDT for Lyon County, Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2015, 12:01 PM CDT (17:01 UTC)
- Expired
- Aug 19, 2015, 2:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Lyon County, KY
The radar
The Paducah radar (KPAH), 60 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 12:10 PM CDT | FLASH FLOOD | Eddyville, KY | SEVERAL ROADS ACROSS THE COUNTY WERE COVERED WITH FLOWING WATER EARLIER. THE WATER HAS RECEDED MOST AREAS SINCE 1245 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
794
WGUS53 KPAH 191701
FFWPAH
KYC143-191930-
/O.NEW.KPAH.FF.W.0045.150819T1701Z-150819T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1201 PM CDT WED AUG 19 2015
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN LYON COUNTY IN WESTERN KENTUCKY...
* UNTIL 230 PM CDT
* AT 1200 PM CDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY. HEAVY RAINS FELL EARLIER THIS
MORNING...AND ADDITIONAL HEAVY RAIN WILL MOVE ACROSS EDDYVILLE AND
NEARBY AREAS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
EDDYVILLE AND KUTTAWA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3699 8814 3709 8817 3712 8813 3717 8808
3717 8804 3710 8800
$$
CN1 follow-up statement
340
WGUS73 KPAH 191817
FFSPAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
117 PM CDT WED AUG 19 2015
KYC143-191825-
/O.CAN.KPAH.FF.W.0045.000000T0000Z-150819T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON KY-
117 PM CDT WED AUG 19 2015
...THE FLASH FLOOD WARNING FOR NORTHWESTERN LYON COUNTY IS
CANCELLED...
COUNTY OFFICIALS REPORTED THAT FLOOD WATERS OVER SOME ROADS IN THE
WARNING AREA HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY.
LAT...LON 3699 8814 3709 8817 3712 8813 3717 8808
3717 8804 3710 8800
$$
CNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 10:18 AM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 19, 10:18 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1018 AM CDT WED AUG 19 2015 .MESOSCALE DISCUSSION... Issued at 1017 AM CDT WED AUG 19 2015 First wave of pre-frontal precipitation exiting Southwest Indiana and Northwest Kentucky at this time...with secondary wave moving into Southeast Missouri...Purchase area of West Kentucky and extreme South/Southeast Illinois. A lot of the elevated instability associated with the overnight convection has been expended, but a gradual low level moisture flux and low level instability is being recharged with the ageostrophic response to the approaching cold front (located on the west edge of the WFO PAH CWA at 14z (9 am CDT)), especially over Southeast Illinois and Southwest Indiana, aided by insolation (sunshine). LAPS Surface theta-e convergence is pretty minimal, except over the Purchase Area and the Southeast Pennyrile Region of West Kentucky. Renewed convection is already developing along the West Kentucky/West Tennessee area at this time. Short term guidance/LAPS data...suggest that instability will work northeast (initially elevated) from northern Arkansas over the southeast 1/2 of Southeast Missouri this morning into early afternoon just ahead of the cold front. The morning convection that occurred over West Kentucky and Southwest Indiana will generate a differential moisture/heating (i.e. effective theta-e boundary). Adjusted gridded forecast to highlight differential PoPs for showers versus thunderstorms. Low level and Downdraft CAPE remain meager. May see a few stronger wind gusts with isolated storms over mainly West Kentucky and Southwest Indiana, but anticipate most storms will remain sub-severe. SPC's convective forecast seems reasonable at this time. With respect to any potential for locally heavy rain...this will be mostly confined to the actual frontal/wind shift zone...increasing over the southern Purchase/Pennyrile Region of West Kentucky late this afternoon and early evening. (22z Wed- 00z Thu). Attempted to reflect this in the six hourly QPF gridded forecasts through tonight. && .UPDATE... Issued at 657 AM CDT WED AUG 19 2015 Updated aviation discussion for 12Z TAFs. && .SHORT TERM...(Today through Friday) Issued at 322 AM CDT WED AUG 19 2015 The occurrence of periods of showers and thunderstorms through tonight remains the primary near term focus as a seasonally strong mid level trough and cold front make passage. Forcing for large scale ascent will continue to increase today as a deepening vertically stacked low traverses the Upper Midwest into far southern Ontario Province of Canada by Thursday morning. Waves of energy rotating through the base of the trough south of this low will combine with a passing cold front to result in periods of showers and thunderstorms today into tonight. As suggested by the term "periods," the precipitation is not expected to be continuous - rather in several waves through the course of the event. SPC's Day 1 Outlook maintains much of the region in a marginal risk for severe weather. We agree with this assessment as the atmosphere may well have difficulty destabilizing to its fullest potential given the anticipated amount of cloud cover today. However, where pockets of enhanced destabilization do occur along and ahead of the front, a few strong to severe storms certainly cannot be ruled out this afternoon and evening. The primary concern would be with strong wind gusts. With high precipitable water content, the main impact through the event should be locally heavy rain. The chance for showers and thunderstorms will diminish from west to east tonight as the cold front passes east of the area. Most of the precipitation should be east of the region by 12Z Thursday. so we maintained only a slight chance across the southern Pennyrile region of western Kentucky primarily for collaborative purposes. Temperatures through Friday will generally average in the upper 70s to lower 80s for highs, with lows around 60 tonight and in the upper 50s Thursday night. .LONG TERM...(Friday night through Tuesday) Issued at 322 AM CDT WED AUG 19 2015 Average confidence continues in the long term period due to slight model differences. Friday night into Saturday precipitation begins to spread eastward across our CWA as a passing short wave pushes a dissipating warm front across the region. Saturday evening may end up being dry in the wake of the warm frontal passage, but late Saturday night precipitation chances begin to spread southeastward into our CWA with the approach of a strong cold front. Precipitation chances should be greatest on Sunday with the passage of said front, then diminish from the northwest Sunday night. Beyond that impressive surface high pressure for this time of year will keep the region dry, cooler, and less humid with well below normal readings providing quite pleasant conditions heading into early next week. && .AVIATION... Issued at 657 PM CDT TUE AUG 18 2015 Expect periods of showers and thunderstorms today as a cold front approaches. While it is really difficult to narrow down exact timing, it appears as though the better chance of thunderstorms will occur along and just ahead of the cold front this afternoon into early this evening. VFR conditions are generally expected outside of thunderstorms, with a reduction to MVFR ceilings and visibilities in association with thunderstorm activity. Winds will generally be from the southwest around 10 knots until the passage of the cold front shifts them around to the west northwest during the late afternoon and early evening. MVFR showers and ceilings are expected behind the front for most of the evening. Gradual clearing and lighter winds may result in the development of fog overnight, especially at KCGI. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && MESOSCALE...Smith SHORT TERM...RJP LONG TERM...JP AVIATION...RJP
Hazardous weather outlook, Aug 19, 4:27 AM CDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 427 AM CDT WED AUG 19 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 427 AM CDT WED AUG 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT PERIODS OF THUNDERSTORMS ARE FORECAST TODAY. THE ACTIVITY WILL CONTINUE INTO THIS EVENING...THEN TAPER OFF OVERNIGHT AS A COLD FRONT MOVES EAST OF THE AREA. GIVEN THE AMOUNT OF CLOUD COVER ANTICIPATED TODAY...THE PRIMARY STORM RELATED HAZARDS WILL BE LOCALLY HEAVY RAIN AND LIGHTNING. HOWEVER...A FEW STRONG STORMS CAPABLE OF ELEVATED WIND GUSTS MAY DEVELOP IN AREAS THAT EXPERIENCE MORE HEATING AND DESTABILIZATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE OF THUNDERSTORMS RETURNS TO THE REGION OVER THE WEEKEND...WITH THE BEST CHANCE ON SUNDAY AS A STRONG COLD FRONT APPROACHES. WHILE LIGHTNING AND LOCALLY HEAVY RAIN SHOULD BE THE MAIN CONCERNS...A FEW STRONG STORMS WITH GUSTY WIND CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Aug 19, 7:33 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
733 AM CDT WED AUG 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HEAVY RAIN 3 ENE EVANSVILLE 38.00N 87.49W
08/19/2015 M2.00 INCH VANDERBURGH IN TRAINED SPOTTER
TOTAL SO FAR SINCE 4AM
&&
SPLocal storm report, Aug 19, 7:35 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
735 AM CDT WED AUG 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HEAVY RAIN PROVIDENCE 37.40N 87.75W
08/19/2015 M2.70 INCH WEBSTER KY CO-OP OBSERVER
24 HOUR TOTAL
&&
SPSpecial weather statement, Aug 19, 11:42 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1142 AM CDT WED AUG 19 2015 KYZ001>009-011>013-017-021-022-MOZ110>112-114-200000- FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON- MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-CHRISTIAN-MUHLENBERG-TODD- STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...HICKMAN...CLINTON...BARDWELL... WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY... EDDYVILLE...CADIZ...PRINCETON...HOPKINSVILLE...GREENVILLE... ELKTON...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 1142 AM CDT WED AUG 19 2015 ...LOCALLY HEAVY RAIN POSSIBLE MAINLY THIS AFTERNOON... OCCASIONAL RAIN SHOWERS, ALONG WITH SCATTERED THUNDERSTORMS, WILL MOVE ALONG PARTS OF THE DELTA REGION OF SOUTHEAST MISSOURI, AS WELL AS THE PURCHASE AREA AND SOUTHERN PENNYRILE REGION THIS AFTERNOON. HOURLY RAINFALL AMOUNTS OF EIGHT TENTHS OF AN INCH WILL BE POSSIBLE WITH HEAVY RAIN SHOWERS AND THUNDERSTORMS THIS AFTERNOON. WHERE RAINFALL MOVES OVER THE SAME AREA, SOME LOCATIONS MAY SEE THE POTENTIAL FOR ADDITIONAL RAINFALL AND FLOODING OF LOW LYING AREAS AND ROADWAYS. EXPECTED RAINFALL OF ONE TO ONE AND A QUARTER INCHES WILL BE POSSIBLE ALONG AND SOUTH OF A LINE FROM PARMA MISSOURI, ONWARD TO BARDWELL, EDDYVILLE, PRINCETON, AND ALLEGRE KENTUCKY. BY THIS EVENING, THE HEAVIEST RAINFALL WILL SHIFT SOUTHEAST OF A LINTON TO ALLEGRE KENTUCKY LINE. IF YOU ENCOUNTER ANY ROADWAYS WITH WATER MOVING OVER THEM, THEN SEEK AN ALTERNATE ROUTE TO YOUR DESTINATION. TURN AROUND, DON'T DROWN. ILZ087>094-KYZ010-014>016-018>020-200000- GALLATIN-UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC- CRITTENDEN-UNION KY-WEBSTER-HOPKINS-HENDERSON-DAVIESS-MCLEAN- INCLUDING THE CITIES OF...SHAWNEETOWN...JONESBORO...VIENNA... GOLCONDA...ELIZABETHTOWN...CAIRO...MOUND CITY...METROPOLIS... MARION...MORGANFIELD...DIXON...MADISONVILLE...HENDERSON... OWENSBORO...CALHOUN 1142 AM CDT WED AUG 19 2015 ...ISOLATED FLOODING MAY BE POSSIBLE THIS AFTERNOON... PARTS OF WEST KENTUCKY, SOUTHWEST INDIANA, AND EXTREME SOUTHERN ILLINOIS SAW SIGNIFICANT RAINFALL IN A SHORT PERIOD OF TIME FROM 3 AM TO 7 AM CDT. THIS AREA, BOUNDED BY EVANSVILLE INDIANA, SLAUGHTER KENTUCKY, AND ULLIN ILLINOIS HAD SURFACE REPORTS AND RADAR ESTIMATED RAINFALL OF TWO TO THREE INCHES OVERNIGHT. AS A COLD FRONT MOVES SOUTHEAST THROUGH THIS AREA DURING THE AFTERNOON, RAINFALL IS EXPECTED TO INCREASE OVER THE AREA. THE COMBINATION OF THE OVERNIGHT RAINFALL AND THE FORECAST FOR NEAR AN INCH MORE RAIN THIS AFTERNOON WILL SET THE STAGE FOR THE POTENTIAL OF LOCALIZED FLOODING A LITTLE FASTER THAN OTHER AREAS IN THE QUAD STATE REGION. IF YOU ARE PLANNING TRAVEL IN AREAS OR ON ROADWAYS PRONE TO FLOODING, BE AWARE THAT DITCHES, CREEKS, AND STREAMS WILL FILL UP MUCH QUICKER THAN YOU MIGHT EXPECT, ESPECIALLY IN URBAN AREAS. SO, IF YOU LIVE OR PLAN TRAVEL IN AN AREA STRETCHING FROM ULLIN ILLINOIS, NORTHEAST TO EVANSVILLE INDIANA, PRINCETON AND SLAUGHTER KENTUCKY AREA, BE AWARE THE YOU MAY ENCOUNTER MINOR FLOODING THIS AFTERNOON. IF YOU SEE WATER RUNNING OVER A ROADWAY, THEN TURN AROUND, DON'T DROWN. ILZ083-086-INZ081-082-085>088-200000- WHITE-SALINE-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER- INCLUDING THE CITIES OF...CARMI...HARRISBURG...FORT BRANCH... PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT 1142 AM CDT WED AUG 19 2015 ...LOCALLY HEAVY RAINFALL POSSIBLE THIS AFTERNOON... IF YOU ARE PLANNING TRAVEL DURING THE MIDDLE TO LATE AFTERNOON OVER SOUTHWEST INDIANA AND PARTS OF SOUTHEAST ILLINOIS, BE PREPARED FOR LOCALLY HEAVY RAIN. FOR LOCATIONS FROM MOUNT VERNON, ONWARD TO EVANSVILLE, AND CHANDLER INDIANA, BE ESPECIALLY WATCHFUL FOR HEAVY RAIN THIS AFTERNOON, AS IT MAY PRODUCE MINOR FLOODING. OVERNIGHT RAINFALL OF TWO TO THREE INCHES FELL IN THIS AREA. ANY MORE HEAVY RAINFALL MAY CAUSE CREEKS, STREAMS, AND DITCHES TO FILL MUCH QUICKER THAN EXPECTED. SOME LOW LYING OR POORLY DRAINED ROADWAYS MAY ALSO FLOOD FASTER THAN MIGHT BE EXPECTED, ESPECIALLY IN URBAN AREAS. THE THREAT FOR HEAVY RAIN SHOULD DIMINISH BY LATE AFTERNOON. BUT, IN THE MEANTIME, IF YOU SEE WATER MOVING OVER A ROAD, TURN AROUND, DON'T DROWN. SMITH
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 11:35 AM CDT | Areal Flood Advisory | PAH | Crittenden, Graves, Livingston, Lyon, McCracken, Marshall | 115 min |
| Aug 19, 12:13 PM CDT | Areal Flood Advisory | PAH | Caldwell, Crittenden | 2 hr |
| Aug 19, 12:31 PM CDT | Areal Flood Advisory | PAH | Hopkins, Webster | 119 min |
Nearby
Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.